Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS State College, PA

August 3, 2003Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2003, 3:54 PM EDT for Somerset County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 3:54 PM EDT (19:54 UTC)
Expired
Aug 3, 2003, 4:45 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS51 KCTP 031954
SVRCTP
PAC111-032045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 445 PM EDT.

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS OVER EXTREME SOUTHWESTERN           
  SOMERSET COUNTY JUST TO THE NORTH AND EAST OF CONFLUENCE...
  MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MEYERSDALE AROUND 400 PM.
  SOMERSET AROUND 405 PM.
  BERLIN AROUND 410 PM.
  FRIEDENS AROUND 415 PM.
  ACOSTA AROUND 420 PM.
  BOSWELL AROUND 425 PM.

THE MAIN THREAT FROM THE STORMS IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WIND GUSTS FROM THESE SEVERE THUNDERSTORMS
HAVE ALREADY DOWNED TREES IN GARRETT COUNTY IN WESTERN MARYLAND. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER 
NOW

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 3980 7929 3998 7936 4029 7903 4022 7867
          4007 7874 3980 7876 3972 7908

LAMBERT/RADZANOWSKI

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN AUG 03 2003

ANOTHER BUSY AFTERNOON ACROSS PARTS OF CENTRAL PA AS NUMEROUS
TSTORMS DEVELOPING IN VERY MOIST AIRMASS.  ACTIVITY AGAIN SHOWING
HIGH POTENTIAL FOR TRAINING OVER AREAS WHERE GROUND IS ALREADY
NEARLY SATURATED.  FLOOD WATCH WILL CONTINUE OVERNIGHT...WITH
SEVERAL SPS/S CURRENTLY OUT FOR SPECIFIC CLUSTERS OF HEAVY RAIN.
OTHER CONCERN IS ISOLATED SEVERE TSTORMS...MAINLY IN THE W.  THESE
SHOULD BE ISOLATED AND SHORT-LIVED...BUT ENOUGH TO KEEP A CLOSE EYE
ON.

PRECIP SHOULD BECOME MORE SCATTERED AND LIGHTER LATER TONIGHT AS
VALLEY FOG WILL RETURN.  THEN WE START ALL OVER AGAIN TOMORROW WITH
ANOTHER WAVE OF SHOWERS AND THUNDERSTORMS.  DYNAMICS LOOKING A BIT
MORE IMPRESSIVE OVER CENTRAL PA DURING THE DAY MON THAN TODAY...SO
WILL AGAIN BE ON THE LOOKOUT FOR SOME STRONG TO POTENTIALLY SEVERE
STORMS...ESPECIALLY IF THE REGION CAN GET SOME SUN.  WILL ALSO HAVE
TO KEEP FLOODING POTENTIAL IN MIND...ALTHOUGH STORMS SHOULD BE
MOVING FASTER TOMORROW.

REMAINDER OF THE WEEK CONTINUES TO LOOK LIKE HIT AND MISS
TSTORMS...ESPECIALLY IN THE AFTERNOONS...AS A VERY MOIST AIRMASS
CONTINUES WITH UPPER LOW TO THE WEST.  SYSTEM FINALLY STARTS TO MOVE
EAST AND THE DRIER AIR BEGINS TO MOVE IN BY THE END OF THE WEEK.

.CTP...
PA...FFA FOR ALL BUT LOWER SUSQ VLY COS THRU EARLY MON MORNING.

RXR
Hazardous weather outlook, Aug 3, 5:07 AM EDT, 10 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 4 AM MONDAY MORNING FOR MOST OF
CENTRAL PENNSYLVANIA EXCEPT THE LOWER SUSQUEHANNA VALLEY...AS THEY
HAVE NOT HAD QUITE AS MUCH RAINFALL RECENTLY AS HAS THE REST OF THE
AREA.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TODAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THIS WILL
LIKELY PRODUCE FLOODING...AS ALL THE WATER THAT FALLS MUST RUN OFF
INTO THE CREEKS AND RIVERS.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH FRIDAY. THE
ALMOST CONSTANT THREAT OF RAIN WILL INCREASE THE LIKELIHOOD OF
FLOODING PROBLEMS THROUGH MID WEEK. HOWEVER...AT THIS TIME...NO
FURTHER HAZARDOUS WEATHER (BEYOND TONIGHT) IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:22 PM EDTFlash Flood WarningCTPBedford4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.